If you recognize and can relate to this question, you probably know the reason doctors prescribe the medicine Zoloft. For those who are not aware, Zoloft is one of the most commonly prescribed anti-depressants for people suffering from depression. It is also prescribed for people who suffer from panic attacks, anxiety or obsessive compulsive disorders. Just like any other drug, avoid self medication with anti-depressants as they can have life altering effects on a person. Antidepressants have also been linked to weight gain, which puts off many people from continuing on them.
What Is Zoloft?
Zoloft is one of the medicines that belong to a drug class, Selective Serotonin Reuptake Inhibitors or more commonly known as SSRIs. It is available easily as a generic drug but sold only on a valid prescription by the doctor. Besides being prescribed for treating depression and related problems, it is also used to treat PTSD or post traumatic stress disorder, and PMDD, premenstrual dysphonic disorder. There are certain associated side effects of the medicine’s usage over a long period of time like sleepiness, dizziness, insomnia, diarrhoea, headaches, dry mouth and weight gain.
Changes In Health – Zoloft And Weight Gain
Putting on weight, for many, is a trigger for negative thoughts and self hate. It seems ironic then that the very medicine used to treat depression can actually alter the body and cause more self hate! Weight gain does not go very well with depression patients who see it as another loss to their ego and self esteem. However, the key to staying on track is not to lose focus on the overall health target here and take necessary steps to keep health in good condition, mentally, physically, emotionally and even spiritually. It is important in this light and reason to then understand how does ZOLOFT cause weight gain. Once you know that, it may help you accept this medication better.
How Does ZOLOFT Make You Gain Weight?
It is not just Zoloft that can cause one to gain weight; it can happen with any antidepressant medicine. But, Zoloft is one of the most widely prescribed medicines and the victim of most hate, so to say. That is why we are talking about Zoloft and not any other anti-depressent. Although, no clear cause and effect has been put in place to say why there is weight gain, a few probable reasons have been explored. One of the many reasons that can lead to weight gain is the fact that Zoloft can lead to high levels of body metabolism and cause food cravings. Sometimes, it causes food cravings related to a specific food like carbohydrate rich foods.
Also, it has been established by studies that this medicine helps people take their minds away from the negative aspects in life and find pleasure in doing something else. In some cases, food is seen as a source of satiation and pleasure to distract the mind from depressive thoughts. Everyone on Zoloft does not gain weight—while some might gain weight others see no change at all in their food cravings or weight!
What To Do If Zoloft Is Making One Gain Weight?
It is important to understand that you take this medicine only if it is prescribed by the doctor, so you need it. Second, if you are gaining too much weight, talk to your doctor and see if a change of medication is possible.
The key to success is to watch what you eat, stick to a healthy routine and hit the gym as regularly as possible. Avoid making any drastic choices, without having a thorough discussion with your doctor. Any health decision or medicine change should be discussed with your doctor to ensure that you do not lose focus from the path of self discovery and recovery.
Depression can be a hell hole. The doctors know what they are doing when they prescribe Zoloft. You can lose the weight but you need control over your mind to do so. Remember, Zoloft is not your enemy!
Do you witness weight gain with Zoloft ever before? Has any other anti-depressant caused you weight gain? How did you deal with it? Share with us in the comments section below.